Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

What causes persistent vomiting in a teenager?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1774 Questions
Question
My 14 year daughter has been waking up this past 7 days with complaints of a painful stomach and precedes to vomit - please note, she is not pregnant. Our regular primary care doctor has told her to take Prilosec. She spends most of the day nauseous and has lost approximately 7 pounds over the course of this past month. Her symptoms have been getting progressively worse throughout the past 30 days to the point of the current morning vomiting.
Posted Sat, 30 Aug 2014 in Pregnancy
 
 
Answered by Dr. T Shobha Deepak 3 hours later
Brief Answer:
Likely to be due to Acid Peptic disease

Detailed Answer:
Hi
Welcome to Healthcare-Magic
Greetings of the day
Dear XXXX

Early morning vomiting is a non pregnant 14 year old is likely to be due to following

1. Electrolyte disturbance : Hyponatremia or reduced sodium content
2. Acid Peptic disease: Presence of Duodenal Ulcer needs to be strongly considered
3. Anorexia Nervosa: Teenagers sometimes due to Psychological stress manifest the symptoms of Nausea, self induced vomiting and weight loss due to reduced intake of nutrients. This probability is only to be considered after ruling out other causes

I would suggest you the following action to proceed from here

1. Consider addition of anti-emetic: Emitrol is a mild anti-emetic. Consider adding Domperidone which is a good anti-emetic
2. Continue taking Prevecid (Lansoprozole which is a antacid ): Preferably early morning on empty stomach-- This way it will control the acidity more effectively

If the symptoms in spite of starting Domperidone , I would suggest you the following

1. Ultrasound of Abdomen: To rule out malrotation of midgut and other surgical causes of vomiting
2. Serum Electrolytes
3. Upper Gastro-Intestinal Endoscopy

Do keep me updated about the progress. I follow up my patents till they recover.

Wishing you and your family Healthy life


Take Care

Best Regards
Dr T Shobha Deepak
MBBS,MD
Above answer was peer-reviewed by
 
Follow-up: What causes persistent vomiting in a teenager? 13 hours later
Dr. Deepak:
My daughter has woken up yet another day and vomited. This will be the 8th day now. To clarify, she has vomited episodically over the past 30 days prior to this last course of 8 days. Usually once she vomits, she tends to not have the pain in her stomach but still reports feelings of nausea. She has never had a fever at anytime since this has started. I had given her Prevecid before bedtime hoping to maybe control the possibility of excess stomach acid in the morning. What is really a mystery to all of us is that during course of the day she is able to eat, granted not her usual appetite, and keep it down. I also purposely made her eat a carbohydrate-filled dinner to see if there was a possibility of some ketotic hypoglycemia going on. I have researched parasitic infection symptoms, ulcer symptoms, hypoglycemia symptoms, cancer symptoms - she has maybe one or two similar symptoms of almost all of these things. It just doesn't make sense and it is very scary. This morning she did report that her bowel movements are getting easier possibly due to the reintroduction of the probiotics she is taking. Our regular MD has not done any tests on her, which also concerns me and they won't refer her to a specialist at this time.
 
 
Answered by Dr. T Shobha Deepak 17 hours later
Brief Answer:
Investigation required

Detailed Answer:
Hi

I would suggest you to have a word with your physician and press for investigation as advised


Take care

Best regards
Dr T Shobha Deepak
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor